Free
Correspondence  |   March 2005
Metabolic Acidosis due to Propofol Infusion
Author Affiliations & Notes
  • Jean-Corentin Salengros, M.D.
    *
  • * CUB Hôpital Erasme, Brussels, Belgium.
Article Information
Correspondence
Correspondence   |   March 2005
Metabolic Acidosis due to Propofol Infusion
Anesthesiology 3 2005, Vol.102, 698-699. doi:
Anesthesiology 3 2005, Vol.102, 698-699. doi:
In Reply:—
We read with great interest the comments of Farag et al.  on our case report.1 We also think that our patient could have a subclinical form of mitochondrial disease (whether genetic or acquired by drug or disease) that was uncovered, in this case, by the intravenous infusion of propofol.
What is interesting and special in the case we presented is the fact that it is what can be called a “pure” case. In every case reported in the adult literature, the patient was already stressed by an acute illness. In the case described by Marinella,2 the patient had asthma exacerbation complicated with acute respiratory failure necessitating mechanical ventilation and sedation. In the case described by Perrier et al.  ,3 the patient had been in an automobile accident requiring sedation. These two patients were already in a condition consistent with mitochondrial stress and received significant amounts of propofol for a long period of time.
Our patient had an American Society of Anesthesiologists physical status of II (mature-onset diabetes and gastric ulcer). A large proportion of our surgical patients meet those two criteria. Nothing preoperatively suggested that our patient had any mitochondrial disease. Furthermore, the amount and duration of propofol infusion (approximately 7.8 mg · kg−1· h−1for 4.5 h) are not uncommon during surgical anesthesia.
We assume that some patients could be more sensitive to the effects of propofol on mitochondrial free fatty acid oxidation or on the mitochondrial respiratory chain complex. Whether this is due to primary or secondary mitochondrial disorders is of minor interest for the “everyday” clinician. What might be more important is the fact that the patient seemed to be representative of many of our surgical patients. Furthermore, he was not very, if at all, symptomatic; he was anesthetized for a short period of time with a very commonly used general anesthetic; and he was nevertheless subject to a potentially life-threatening perioperative event. How can we distinguish between these patients and “normal” ones? Could there be a potential biochemical marker that is available before administration of propofol that could help us to diagnose such a patient?
This could only be based on a more precise knowledge of the exact biochemical mechanisms involved. Interesting work has been done for the past 10–12 yr in the pediatric literature.4 Among these studies, Wolf et al.  5 have studied the biochemical mechanisms and proposed to measure blood acyl-carnitines frequently to allow early identification of a possible propofol infusion syndrome in pediatric intensive care units. Currently, such a test cannot be performed at the bedside or even in a routine laboratory, but such a test could prove invaluable in the future. What still remains unknown is which population of patients would benefit from screening before or during surgery.
Currently, neurologic and genetic evaluations are under way to refine the diagnosis in our particular patient. Nevertheless, we would be interested to know what clinical and biochemical picture was witnessed by the authors of the correspondence in those patients with known mitochondrial disorders who were anesthetized for a short period of time with propofol and admitted subsequently to the intensive care unit.
* CUB Hôpital Erasme, Brussels, Belgium.
References
Salengros J-C, Velghe-Lenelle C-E, Bollens R, Engelman E, Barvais L: Lactic acidosis during propofol–remifentanil anesthesia in an adult. Anesthesiology 2004; 101:241–3Salengros, J-C Velghe-Lenelle, C-E Bollens, R Engelman, E Barvais, L
Marinella MA: Lactic acidosis associated with propofol (letter). Chest 1996; 109:292Marinella, MA
Perrier ND, Baerga-Varela Y, Murray MJ: Death related to propofol use in an adult patient. Crit Care Med 2000; 28:3071–4Perrier, ND Baerga-Varela, Y Murray, MJ
Wolf A, Weir P, Segar P, Stone J, Shield J: Impaired fatty acid oxidation in propofol infusion syndrome. Lancet 2001; 357:606–7Wolf, A Weir, P Segar, P Stone, J Shield, J
Wolf A, Potter F: Propofol infusion syndrome in children: When does an anesthetic tool become an intensive care liability? Paediatr Anaesth 2004; 14:435–8Wolf, A Potter, F